Washington, 2015

Damaging Wind in Washington, August 10, 2015

August 10, 2015 · NWS OTX · 1 event in 1 county or zone

A weather disturbance moved south to north and brought thunderstorms to Eastern Washington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A weather disturbance moved south to north and brought thunderstorms to Eastern Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 10, 3:32 PM PST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 10, 3:32 PM PST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
432 PM PDT MON AUG 10 2015

.SYNOPSIS...
Hot weather will return for most of the work week with a continued
chance of thunderstorms. Some storms may produce strong winds this
afternoon and evening, mainly from the Blue Mountains and Camas
Prairie and spreading across extreme eastern Washington and north
Idaho. A few record high temperatures may be set Wednesday with a
isolated mountain thunderstorms possible. A cold front late Thursday
will bring another round of potentially strong thunderstorms.
Breezy and cooler conditions are expected by Friday and into the
upcoming weekend.

&&

.DISCUSSION...

ACTIVE AND UNSETTLED WEATHER EXPECTED THIS WEEK FEATURING HOT
CONDITIONS...THUNDERSTORMS AND POTENTIALLY GUSTY WINDS.

Tonight through Thursday night...A very active weather period
fraught with potential hazards for multiple interested parties is
shaping up through the short term. The deep closed upper low
pressure visible on satellite circulating off the Oregon coast is
the main offender.

First...for tonight this low has spawned a short wave disturbance
on it's east flank southerly flow migrating through Oregon this
afternoon which is triggering thunderstorms upstream from the
forecast area. The pattern for tonight is conducive for these
storms to spit out a gust front moving from south to north through
the eastern and possibly central Columbia Basin late this
afternoon through this evening. This is not a sure bet but the
threat is high enough based on previous case histories and
supported by some fine scale models to warrant mention of gusty
winds and blowing dust across the eastern basin this evening. The
unstable moist air mass over the forecast area will also be ripe
for lifting by this gust front and the dynamic support from the
parent short wave into isolated to scattered thunderstorms across
the eastern half of the forecast area tonight...mandating a Red
Flag Warning for abundant lightning. Other than the potential
evening unpleasantness the late overnight period will be
uneventful but warm.

Tuesday and Wednesday feature the forecast area stuck under warm
southerly flow as the upper low remains largely stationary off
the coast. Other than another weak wave marginally detectable on
the GFS model due through the panhandle Wednesday
morning...thunderstorms will be largely confined to the mountains
ringing the Columbia Basin during the afternoons and evenings.
The big story of this period will be hot temperatures and sultry
overnight lows with generally light and terrain driven winds as a
strong surface thermal trough remains entrenched in the basin.

Thursday is the next potentially hazardous weather day. Models are
in good agreement and consistent in finally ejecting the upper low
inland...through the forecast area...Thursday night. After a few
days of sweltering temperatures the stage will be set for an
outbreak of thunderstorms...not just on the mountains but
everywhere...as the trough produces dynamic support aloft and a
strong cold front at the surface. These storms will probably begin
popping up during the day...isolated in the basin and scattered
over the mountains...as the trough approaches. Timing will be
critical as far as severe potential is concerned. A late
afternoon/evening arrival of the cold front will bear damaging
winds...blowing dust haboobs...organized lines of severe
thunderstorms and all manner of associated ugliness. A late
evening or overnight passage will be less vicious and probably
consist of scattered more garden variety thunderstorms and rain
showers with localized gusts followed by breezy to windy
conditions into Friday morning. This uncertainty forecast will be
refined and nailed down in the coming days as the "whites of the
eyes" become visible. /Fugazzi

Friday through Monday: A change to cooler and drier weather can be
expected for the upcoming weekend. After the strong cold front
pushes through late Thursday, the upper level low wobbles its way
across the northern Cascades and along the Canadian border Friday
and Friday night. This feature will enhance convection, continuing
the threat of showers with embedded thunderstorms as the cold pool
aloft swings through the region. Breezy winds can be expected on
Friday with sustained speeds of 15 to 25 mph from the Cascades and
across the Columbia Basin with gusts of 30-40 mph. The winds will
be in response to the substantial cooling expected Friday by 15
to 20 degrees. After a short heatwave, daytime temperatures Friday
will be stuck in the 70s. The upper level low will depart the
region by Saturday, leaving a flat ridge dominated by a westerly
flow aloft through the weekend with dry conditions and
temperatures moderating toward normal. Winds will be lighter but
occasional afternoon gusts are possible. The GFS and ECWMF show
the flat ridge buckling by Monday as another upper level low drops
down from BC and sits along the Canadian border. This will bring
another chance of showers to the northern mountains, slightly
cooler temperatures and locally breezy winds for Monday. /rfox.

&&

.AVIATION...
00Z TAFS: Thunderstorms moving from south to north at 20 mph will
primarily produce gusty wind in excess of 40 mph at time which
will produce some blowing dust...some hail...and localized brief
heavy downpours along with abundant lightning primarily between
00Z Tuesday through 6Z Tuesday. After 06Z tuesday the disturbance
responsible for the thunderstorms both moves out of the area into
Northwest Montana and Southern British Columbia and weakens
allowing a return to primarily VFR conditions. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        64  95  66  99  69  95 /  50  10  20  10  10  20
Coeur d'Alene  59  97  63  98  65  94 /  50  10  20  20  10  20
Pullman        55  97  60  98  63  93 /  60  10  20  10  10  20
Lewiston       65 104  69 105  71 100 /  50  10  20  10  10  30
Colville       60  99  59 102  59  99 /  30  20  10  10  10  20
Sandpoint      54  95  59  97  57  93 /  50  10  20  10  10  20
Kellogg        56  97  60  98  63  93 /  60  10  20  20  10  30
Moses Lake     63 100  64 102  66  96 /  40  10  10   0   0  20
Wenatchee      72  99  70 102  75  93 /  20  10  10  10   0  20
Omak           66 100  66 103  67  98 /  20  20  10  10  10  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 11 PM PDT this evening for Northern and
     Central Idaho Panhandle (Zone 101).

WA...Red Flag Warning until 11 PM PDT this evening for East
     Washington Palouse and Spokane Area (Zone 674).

     Red Flag Warning from 6 PM this evening to 2 AM PDT Tuesday for
     East Washington South Central Cascade Mountains (Zone 680)-
     East Washington South Central Cascade Valleys (Zone 676).

     Red Flag Warning from 6 PM to 11 PM PDT this evening for East
     Washington Northeast (Zone 686).

&&
Hazardous weather outlook, Aug 10, 5:26 AM PST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
626 AM PDT MON AUG 10 2015

WAZ041>043-111330-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
626 AM PDT MON AUG 10 2015

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A low pressure system will set up just offshore the Northwest
region through the work week. This will result in an unstable
weather pattern across the Inland Northwest with thunderstorms
possible each day. Wettest and strongest thunderstorms are
expected on Thursday. This will increase the potential for flash
flooding and debris flows for areas in and near recent burn scars.
Other potential hazard with thunderstorms this week will include
gusty outflow winds and new fire starts from lightning strikes.

IDZ001>004-026-027-WAZ031>038-044-111330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WATERVILLE PLATEAU-
626 AM PDT MON AUG 10 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A low pressure system will produce isolated to scattered
thunderstorms this afternoon and evening. Best chances for
thunderstorms will be across southeast Washington and in the
southern and central Idaho Panhandle. Thunderstorms will have the
potential to produce strong wind gusts that will spread north and
west across the region. Strong winds may also result in blowing
dust with reduced visibility. In addition, lightning strikes will
be capable of producing new fire starts.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There will be a chance for thunderstorms Tuesday and Wednesday,
mainly over the mountains. Both of these days will also be hot
with high temperatures warming into the upper 90s to around 100
degrees. Low pressure will eject into the region on Thursday with
strong thunderstorms possible over many areas.

In the hours before

Special weather statement, Aug 10, 3:03 PM PST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
403 PM PDT MON AUG 10 2015

WAZ031-110000-
NORTHEAST BLUE MOUNTAINS WA-
403 PM PDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD AND
SOUTHWESTERN ASOTIN COUNTIES UNTIL 500 PM PDT...

AT 401 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF TROY IN THE BLUE MOUNTAINS...MOVING NORTH AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISERY SPRING CAMPGROUND...PEOLA...ALDER THICKET CAMPGROUND...WICKIUP
CAMPGROUND AND SPRUCE SPRING CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4635 11762 4633 11727 4600 11727 4599 11735
      4600 11760
TIME...MOT...LOC 2301Z 172DEG 13KT 4607 11746

RF
Special weather statement, Aug 10, 5:24 PM PST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
624 PM PDT MON AUG 10 2015

IDZ004-110200-
CENTRAL PANHANDLE MOUNTAINS ID-
624 PM PDT MON AUG 10 2015

...SPECIAL WEATHER STATEMENT...

AT 620 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF KELLOGG...MOVING NORTH AT 15 MPH. HAIL TO THE
SIZE OF DIMES IS LIKELY...ALONG WITH HEAVY DOWNPOURS PRODUCING RAIN
RATES OF UP TO AN INCH PER HOUR. THIS STORM IS LOCATED NORTH OF
INTERSTATE 90 NEAR PRICHARD. WINDS IN EXCESS OF 35 MPH WILL BE
POSSIBLE WITH THIS STORM.

LAT...LON 4761 11583 4756 11611 4778 11617 4780 11591
TIME...MOT...LOC 0120Z 173DEG 11KT 4763 11604

BZ

The radar

The Pendleton radar (KPDT), 123 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
August 10, 6:05 PM PST to 6:15 PM PST
Where
Garfield County, 3 mi S of Peola
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
46.257, -117.480

The Alder Ridge, Washington Remote Automatic Weather Station (RAWS) measured a 65 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586976.